- Published: Thursday, January 07, 2016 03:48pm
- Written by Candi Lethcoe
Medication Safety in Home Care
I would like to point out that, first of all, our CNA's are not allowed to administer medications. We can remind clients to take medications and observe for proper self-administration by the clients.
We have noticed some improper administration and I'd like to touch on a few and explain the dangers.
1. Be sure to tell your doctor ALL of the medications you are taking, including over the counter medications. OTC medications are just as dangerous as prescribed medications, and can have harmful effects if mixed with certain drugs. If adding an OTC medication, ask your doctor or pharmacist if it is safe.
2. Understand the different forms of medications. In home care, we typically deal with tablets, capsules, and liquids. Tablets with a line in the middle are designed to be cut in half if the prescription/dosage calls for it. Enteric-coated medications should not be crushed or cut, as the coating allows for the medication to pass through the stomach before being absorbed or metabolized. Also, do not remove the powder from inside a capsule. Find out which medications can be crushed or cut before doing so. If your client or loved one has a medication that they are not able take due to swallowing difficulties, speak to your doctor or pharmacist about getting the medication in another form. TAKE AS PRESCRIBED. Altering medications can cause ineffectiveness or drug toxicity(levels of the medication in the bloodstream are dangerously high). Also, some medications need to be taken with food to prevent nausea and/or protect the lining of the stomach.
3. Take medications on time. Most hospitals and facilities have a 30 minute window to give scheduled medications. This means a medication scheduled for should be given between . Doing so provides maximum and consistent therapeutic benefits.
4. Know the side effects and adverse reactions associated with each medications. Side effects are expected reactions, such as nausea. Adverse reactions are either unexpected or can be harmful or fatal, i.e. Anaphylaxis . Inform yourself and your loved ones of what can be expected, and be sure to monitor them closely after starting a new medication.